Format

Send to

Choose Destination
Am J Med Sci. 2006 Jun;331(6):334-5.

Levofloxacin-induced hypoglycemia in a nondiabetic patient.

Author information

1
Department of Medicine, University of South Carolina School of Medicine, Columbia, South Carolina 29203, USA.

Abstract

The fluoroquinolones can cause severe hypoglycemia in older individuals with diabetes who are taking oral hypoglycemic agents. We describe a patient without diabetes who had new-onset hypoglycemia when given oral levaquin for pneumonia that developed after cardiac bypass surgery. The condition manifested with profound neurologic disturbances and required intravenous dextrose and parenteral glucagon for treatment. No other cause could be identified, and the problem remitted a few days after administration of the antibiotic was stopped. Laboratory evaluation showed relatively inappropriate insulin elevation at the time of the hypoglycemic episodes, consistent with pancreatic beta-cell stimulation. The report highlights glucose-lowering as an adverse effect of the fluoroquinolone class of antibiotics in persons without diabetes or taking hypoglycemic medication. Although levaquin is useful as broad-spectrum therapy in a variety of situations, clinicians should be cognizant of the occurrence of potentially serious or even fatal hypoglycemia with its use.

PMID:
16775443
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center